The women that this phenomenon usually affects are those with a degree of oestrogen dominance, which may have manifested as PMS, bloating, breast tenderness or cysts, lethargy, a tendency to gain weight, headaches/migraines, infertility, polycystic ovaries, insomnia, depression and altered mood – symptoms of excess oestrogen in relation to progesterone.
In these cases the progesterone has been prescribed to ‘oppose’ the excess oestrogen. In a balanced system the two hormones work together to regulate a woman’s menstrual cycle and fertility, and to encourage the normal growth of the foetus in the womb after fertilisation. There are no direct side effects from progesterone in standard doses, and theoretically its use should rectify the imbalance and resolve many of the symptoms. And so it usually does.
Women With Oestrogen Dominance
However in women with previous ‘oestrogen dominance’ the body’s estrogen receptors may have become less responsive (desensitized) to this hormone. The receptors are the ‘ears’ of the cells, listening out for and receiving instructions from the various hormones such as oestrogen and progesterone. If the messages are ‘too loud for too long’, the receptors go ‘deaf’ and no longer respond, not unlike husbands when persistently nagged by their wives! In this case the message from oestrogen is too strong and the receptors ‘down-regulate’ in an attempt to lower the volume and maintain balance.
In some women, the introduction of progesterone results in a re-sensitisation or awakening of these estrogen receptors, which now respond anew to the oestrogen that is already present. For a short while this produces more of the same symptoms which then gradually subside as progesterone levels increase. During this transition stage it is easy for a woman to become discouraged and even discontinue the cream. The dosage can be reduced for a while to alleviate some of the symptoms, but it is vital to continue with the progesterone and return to a normal dose as the ‘flare up’ resolves.
Regular Users of Bio-Identical Hormones
Paradoxically, women who have been on progesterone for a while (often 9-18 months) may also suffer an exacerbation of similar symptoms. Here the mechanism is different, and appears to be due to the progesterone receptors becoming less sensitive over time – a sort of ‘progesterone resistance’. Oestrogen is no longer fully opposed and therefore balanced by progesterone, the receptors for which are no longer responding to its message.
This seems likely to be due to an initial extra sensitivity to the hormone, so that the standard dose is more than is needed for full effect. This can occur in women who have suffered severe or long-term stress, so that their systems become exhausted and over-reactive at the same time.
The temptation in this case is to increase the dose of progesterone, which may work for a while, but usually only creates more resistance. The answer is in fact to stop the cream for a cycle or two until symptoms have abated, to allow the receptors to regain their sensitivity, and then to re-introduce it carefully at a lower dose, gradually increasing until you feel in balance, and stopping at the lowest dose that is effective.
Lastly, in both situations, supplements such as DIM, indole-3-carbinyl, milk thistle and also cruciferous vegetables, such as broccoli and cauliflower, may improve the metabolism of estrogen in the liver. This speeds up the process, as does the use of high quality probiotics, which discourage the reabsorption of estrogen by the gut.